Alabama, 2005

Hail in Alabama, February 22, 2005

February 22, 2005 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 22, 3:15 PM CST, 47 minutes earlier.

Area forecast discussion, Feb 22, 3:15 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CST TUE FEB 22 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
MAIN SHORT TERM CONCERN WILL BE RAIN CHANCES OVER THE NEXT 48
HOURS.

AT 3PM...ISOLATED STORMS, SOME STRONG TO SEVERE, HAVE BEGUN TO
FIRE ACROSS EAST AND CENTRAL ALABAMA.  THE MAIN THREAT THIS
AFTERNOON AND TONIGHT WILL BE HAIL.  THESE STORMS ARE FIRING
ALONG THE MUCH ADVERTISED QUASI-STATIONARY BOUNDARY WHICH HAS
BEEN MEANDERING BETWEEN KEET AND KMGM ALL DAY.

FOR TONIGHT...DO NOT EXPECT MUCH IN THE WAY OF COVERAGE.
HOWEVER...DO EXPECT THIS SAME TREND OF AFTERNOON STORMS TO
CONTINUE THROUGH THE EVENING HOURS.  CLOUDS SHOULD BEGIN TO
INCREASE TONIGHT AND PATCHY DENSE FOG IS POSSIBLE ESPECIALLY SOUTH
OF THE BOUNDARY.

WEDNESDAY...THE BOUNDARY SHOULD BEGIN TO MOVE NORTHWARD ALLOWING A
COMPLEX OF SHOWERS AND THUNDERSTORMS TO SPREAD EAST.  THE MAIN
ACTION SHOULD BE LATE AFTERNOON AND LAST THROUGH THE EVENING AND
OVERNIGHT HOURS.  ALTHOUGH IT SEEMS THAT THE GFS IS EXPERIENCING
SOME CONVECTIVE FEEDBACK PROBLEMS...THE NAM/UKMET/GEM ALL AGREE
THAT A COMPLEX OF THUNDERSTORMS WILL INVADE THE AREA WEDNESDAY
EVENING AND NIGHT.  THE NGM IS THE ONLY OUTLIER MODEL SO DECIDED
TO DISCOUNT IT.  SO FEEL PRETTY CONFIDENT ABOUT CATEGORICAL POPS FOR
THE AREA.

COLD FRONT SHOULD PUSH THROUGH MOST THE AREA ON THURSDAY BRINGING
COOLER AND DRIER AIR TO THE AREA.  DECIDED TO KEEP A SLIGHT CHANCE
OF POPS OVER THE SOUTHEAST SECTIONS OF THE AREA AS MOISTURE WILL
HANG AROUND UNTIL SURFACE HIGH PRESSURE BUILDS INTO THE AREA.
&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...UPPER LEVEL PATTERN
CHANGES SIGNIFICANTLY ACROSS THE AREA AS AN UPPER LEVEL RIDGE WILL
RESIDE OVER THE WEST AND A TROUGH OVER THE EAST.  A CUT-OFF UPPER
LOW ACROSS THE SOUTHWEST U.S. WILL SLOWLY PROGRESS EASTWARD
AND BE THE NEXT WEATHER MAKER IN THE EXTENDED.

WET WEATHER WILL FINALLY BE OUT OF THE AREA THIS WEEKEND AS THE
ACTIVE WEATHER PATTERN SHIFTS TO OUR SOUTH.  TEMPERATURES WILL
BEGIN TO MODERATE TO MORE TYPICAL SEASONAL AVERAGES THIS WEEKEND.

BY THE START OF THE WORK WEEK...AS THE CUT OFF LOW MOVES EAST
MOISTURE WILL RETURN TO THE AREA.  RAIN CHANCES WILL BEGIN TO
INCREASE MONDAY AND TUESDAY UNTIL ANOTHER COLD FRONT PUSHES
THROUGH THE AREA.
&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     44  62  42  53 /   0  70 100  50
ANNISTON    48  65  46  55 /  10  80 100  50
BIRMINGHAM  48  62  47  55 /   0 100 100  50
TUSCALOOSA  50  63  48  55 /  20 100  70  50
CALERA      50  63  48  55 /  20 100 100  50
AUBURN      50  67  48  58 /  30  90 100  60
MONTGOMERY  54  69  52  60 /  30 100 100  60
TROY        56  70  54  61 /  30  90 100  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KH/99
Hazardous weather outlook, Feb 22, 1:28 PM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CST TUE FEB 22 2005

ALZ011>015-017>050-231330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
128 PM CST TUE FEB 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT).

A QUASI-STATIONARY FRONT WILL REMAIN DRAPED ACROSS CENTRAL ALABAMA
THIS AFTERNOON...ROUGHLY ALONG INTERSTATE 20 FROM TUSCALOOSA TO
ANNISTON.  A FEW STRONG STORMS ARE POSSIBLE CLOSE TO THIS BOUNDARY
THIS AFTERNOON AND TONIGHT. THE MAIN THREAT WITH THESE STORMS WILL BE
HAIL UP TO THE SIZE OF DIMES.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).

THE QUASI-STATIONARY FRONT CONTINUES TO MEANDER ACROSS CENTRAL
ALABAMA ON WEDNESDAY. A FEW STRONG STORMS ARE POSSIBLE SOUTH OF A
LINE FROM LINDEN TO MONTGOMERY TO EUFAULA.

...SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED LATE THIS AFTERNOON AND EARLY THIS EVENING...
MAINLY ALONG AND SOUTH OF INTERSTATE 20.

In the hours before

Local storm report, Feb 22, 2:53 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
253 PM CST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             5 SW NEW SITE           32.98N 85.84W
02/22/2005  0.88 INCH        TALLAPOOSA         AL   EMERGENCY MNGR

            HIWAY 22E

&&

10.5
Local storm report, Feb 22, 4:01 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
401 PM CST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             LAFAYETTE               32.90N 85.40W
02/22/2005  0.75 INCH        CHAMBERS           AL   EMERGENCY MNGR

&&

10.5

The radar

The Birmingham radar (KBMX), 43 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chilton

When
February 22, 4:02 PM CST
Where
Chilton County, 5 mi SW of Clanton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.783, -86.717

Penny size hail was reported just outside Clanton near CR 37.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437272.